Utah, 2005Heavy Snow in Utah, December 22 to 23, 2005
December 22 to 23, 2005 · NWS SLC · 2 events in 2 counties and zones
A very mild storm brought high elevation snow to the Wasatch Front. The heaviest snow fell between 2200 MST Dec 22nd and 1000 MST the 23rd.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very mild storm brought high elevation snow to the Wasatch Front. The heaviest snow fell between 2200 MST Dec 22nd and 1000 MST the 23rd. Snowfall totals were...TONY GROVE LAKE 10 BRIGHTON 8 MONTE CRISTO 6ALTA LIFTS 6 SOLITUDE 6 SNOWBIRD 6TRIAL LAKE 6 ALTA UDOT 5 BEN LOMOND PEAK 4HIGH UINTAS 4 CHALK CREEK 3 FARMINGTON CYN 2 PRECIPITATION AMOUNTS WERE (INCHES)...TONY GROVE LAKE 2.00 SNOWBASIN 1.49 BEN LOMOND PEAK 1.30SNOWBIRD 1.20 ALTA UDOT 1.18 SUNDANCE 1.15BRIGHTON 1.11 TRIAL LAKE 1.00 MONTE CRISTO .90FARMINGTON CYN .90
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 22, 9:03 PM MST, 57 minutes earlier.
Area forecast discussion, Dec 22, 9:03 PM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
903 PM MST THU DEC 22 2005
.SYNOPSIS...A SERIES OF MOIST PACIFIC DISTURBANCES WILL AFFECT
MAINLY NORTHERN UTAH TONIGHT THROUGH FRIDAY. HIGH PRESSURE WILL
BUILD BACK ACROSS THE REGION FOR THE WEEKEND.
&&
.DISCUSSION...EVENING WATER VAPOR IMAGERY AND OBJECTIVE UPPER AIR
ANALYSIS DEPICT SHORTWAVE TROUGH CURRENTLY TRANSLATING THROUGH
THE COLUMBIA GORGE REGION WITH ASSOCIATED JET STREAK SPREADING
INLAND ALONG THE CA/OR BORDER. REGION OF PRECIPITATION WHICH HAS
SPREAD ACROSS SOUTHERN ID/NORTHERN UT/FAR SOUTHWEST WY THIS
EVENING IS ASSOCIATED WITH REGION OF WARM AIR/THETA-E ADVECTION
WITHIN 700-600MB LAYER. 00Z KSLC SOUNDING INDICATED 700MB TEMPS
AROUND 0C AND A FREEZING LEVEL ABOVE 10 KFT. EARLIER REPORT FROM
COTTONWOOD CANYONS INDICATED RAIN WAS MIXING WITH SNOW AROUND THE
8500 FT LEVEL WITH SNOW ABOVE 9000 FT. EXPECT PRECIPITATION TO
TAPER OFF IN THE NEXT HOUR OR SO AS WARM ADVECTION DIMINISHES.
THIS DECREASING TREND IS ALREADY EVIDENT IN KMTX RADAR IMAGERY
WITH A WELL DEFINED BACK EDGE TO THE PRECIPITATION ACROSS WESTERN
UT.
COLUMBIA GORGE SHORTWAVE AND ASSOCAITED JET STREAK ARE EXPECTED TO
DIG THROUGH THE NORTHERN AND CENTRAL ROCKIES LATE TONIGHT IN
RESPONSE TO AMPLIFYING RIDGE ALONG THE WEST COAST. IT APPEARS
NORTHERN UT WILL BRIEFLY COME UNDER THE INFLUENCE OF THE LEFT EXIT
REGION OF THIS JET AS WINDS ALOFT VEER TO NEWLY WITHIN THE 06-09Z
TIMEFRAME. PRECIPITATION ASSOCIATED WITH THESE FEATURES IS
CURRENTLY SPREADING ACROSS MUCH OF SOUTHWEST ID. AS THIS FORCING
SPREADS ACROSS NORTHERN UT EXPECT AN ENHANCEMENT IN THE
PRECIPITATION ACROSS THE WASATCH MOUNTAINS /PARTICULARLY AREAS
SUCH AS THE COTTONWOODS WHICH ARE GENERALLY FAVORED IN NW FLOW/ AS
WELL AS ALONG THE WASATCH FRONT. ALTHOUGH PLENTY OF MOISTURE WILL
BE AVAILABLE OVERNIGHT...WARM TEMPERATURES WILL LIKELY LEAD TO A
WET AND FAIRLY DENSE SNOWPACK...AND THUS WILL LIKELY LIMIT TOTAL
ACCUMULATIONS IN THE MOUNTAINS. PRECIPITATION SHOULD BEGIN TO
DIMINISH DURING THE MID TO LATE MORNING AS SHORTWAVE RIDGING
BUILDS ACROSS THE REGION. UPDATED GRIDS/ZONES EARLIER TO INCREASE
POPS ACROSS NORTHERN UT AND INCREASE CLOUD COVER ACROSS THE SOUTH.
GOING ADVISORY LOOKS IN GOOD SHAPE.
OTHERWISE MODELS REMAIN IN GOOD AGREEMENT BUILDING BROAD MID LEVEL
RIDGE ACROSS THE WESTERN CONUS OVER THE WEEKEND...WHICH WILL LEAD
TO MILD CONDITIONS ACROSS THE FORECAST AREA. DISAGREEMENT REMAINS
BETWEEN VARIOUS MODEL SOLUTIONS REGARDING TRACK OF SHORTWAVE
TROUGH DURING THE MONDAY/TUESDAY TIMEFRAME...WITH PERHAPS A
STRONGER SHORTWAVE TROUGH AFFECTING THE WESTERN CONUS FOR THE
LATTER HALF OF THE UPCOMING WEEK.
&&
.AVIATION...RAIN WILL LIKELY TAPER OFF TOWARD 05Z AT
KSLC...BEFORE PICKING UP AGAIN TO WARDS THE 08-09Z TIMEFRAME.
EXPECT VFR CONDITIONS TO PREVAIL THROUGH THE PERIOD...ALTHOUGH
CIGS/VIS MAY FALL INTO THE HIGH END OF THE MVFR CATEGORY AT TIMES
OVERNIGHT. WINDS SHOULD REMAIN PREDOMINANTLY SOUTHERLY...ALTHOUGH
MAY TAKE ON A NORTHERLY COMPONENT AT TIMES ASSOCIATED WITH ANY
PRECIPITATION.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SNOW ADVISORY UNTIL 11 AM FRIDAY FOR UTZ007-UTZ008-UTZ009.
WY...NONE.
&&
SEAMAN
Hazardous weather outlook, Dec 22, 4:12 AM MST, 17 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
412 AM MST THU DEC 22 2005
UTZ001>011-014-015-017-WYZ021-231300-
CACHE VALLEY/UTAH PORTION-CENTRAL AND SOUTHWEST MOUNTAINS-
GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SANPETE/SEVIER VALLEYS-
SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
412 AM MST THU DEC 22 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH...PART OF
CENTRAL UTAH AND EXTREME SOUTHWEST WYOMING.
.DAY ONE... TODAY AND TONIGHT
A PERIOD OF RAIN AND HIGH ELEVATION SNOW WILL MOVE ACROSS NORTHERN
UTAH THIS MORNING. PATCHY FREEZING RAIN IS POSSIBLE IN THE FAR
NORTHERN VALLEYS. A SNOW ADVISORY IS IN EFFECT FOR THE NORTHERN
MOUNTAINS. SEE THE LATEST STATEMENTS...SLCWSWSLC.
RAIN AND SNOW WILL REDEVELOP TONIGHT ACROSS NORTHERN UTAH.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
A PERIOD OF RAIN AND HIGH ELEVATION SNOW WILL AFFECT NORTHERN AREAS
FRIDAY MORNING AND THEN TAPER OFF. A SNOW ADVISORY IS IN EFFECT FOR
THE MOUNTAINS INTO FRIDAY (REFER TO SLCWSWSLC).
HIGH PRESSURE ALOFT WILL RETURN FOR THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGE TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.
TARDY
Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete
- When
- December 22, 10:00 PM MST to December 23, 10:00 AM MST
- Where
- W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Heavy Snow, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder
- When
- December 22, 10:00 PM MST to December 23, 10:00 AM MST
- Where
- Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
10" in 12hrs at Tony Grove Lake
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, December 22, 20051 death · 1 event
- High Wind in Oregon, December 22, 200572 kt wind · 11 events
- Heavy Snow in Idaho, December 22, 20053 events
- Debris Flow in California, December 22, 20051 event
- Winter Storm in Montana, December 22, 20051 event
- Debris Flow in California, December 22, 2005$2,000 · 1 event
- Dense Fog in Arkansas, December 22, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483708, 5483709.